Wyoming, 2008

High Wind in Wyoming, February 10, 2008

February 10, 2008 · NWS CYS · 1 event in 1 county or zone

A strong pressure gradient produced a brief period of high winds over parts of Laramie county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced a brief period of high winds over parts of Laramie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 10, 9:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 10, 9:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
913 PM MST SUN FEB 10 2008

.UPDATE...
QUICK UPDATE TO RAISE LOW TEMPERATURES TONIGHT ACROSS LEE SLOPES
AS SUBSTANTIAL MIXING WILL PREVENT TEMPERATURES FROM DROPPING
MUCH. THE ONLY EXCEPTION IS ACROSS NORTHERN DAWES COUNTY WHERE THE
ARCTIC FRONT REMAINS HUNG UP. THIS AREA TOO...SHOULD SEE GRADUALLY
WARMING TEMPERATURES OVERNIGHT. OTHERWISE...FRONT AND LIGHT SNOW
IS STILL ON TRACK FOR MONDAY. HAHN

&&

PREV DISCUSSION... /ISSUED 135 PM MST SUN FEB 10 2008/

SHORT TERM...TONIGHT THRU TUESDAY....ARCTIC BOUNDARY OVER NEB
PANHANDLE INTO EC AND NE WY WILL RETREAT EAST OUT OF THE CWA
OVERNIGHT AS SFC HIGH OVER PLAINS SHIFTS EAST AND SFC TROFFING
DEVELOPS OVER THE HIGH PLAINS.  SFC PRESSURE GRADIENT WILL STEEPEN
ACROSS ERN WY OVERNIGHT WITH WINDS INCRG ESPECIALLY IN THE USUAL
WIND PRONE AREAS...THUS HAVE UPGRADED HI WIND WATCH TO WARNING IN
THOSE AREAS.  WINDS SHOULD DROP OFF MONDAY MID MORNING AS GRADIENT
RELAXES SOME AND PACIFIC FRONT DROPS ACROSS THE CWA IN ASSOCIATION
WITH UPPER TROF THAT WILL SWING ACROSS DURING THE DAY.  SOME LIGHT
SNOWS SHOULD MOVE ACROSS MUCH OF THE CWA PRIMARILY MONDAY MORNING
INTO THE AFTN BUT AMOUNTS LIGHT.  PCPN WILL MOVE OUT BY LATE IN THE
AFTN AS UPPER TROF AND ASSOCIATED UPPER SUPPORT MOVES SE OF THE CWA.
MAINLY DRY AND SEASONABLE MONDAY NIGHT AND TUESDAY WITH CWA UNDER NW
FLOW ALOFT WITH A FEW SNOW SHOWERS POSSIBLE OVER THE HIR MTNS MAINLY
MONDAY NIGHT AIDED BY OROGRAPHICS.

LONG TERM...TUE NIGHT THRU SUN...BRIEF UPPER RIDGE MOVES ACROSS
AREA TUE NIGHT AHEAD OF NEXT DVLPG UPPER TROF WED INTO WED NIGHT.
WINDS MAY INCREASE IN FAVORED SPOTS LATE TUE NIGHT INTO WED AHEAD OF
FTR.  ENERGY WITH UPPER TROF BECOMES MORE CONCENTRATED IN THE SRN
PART OF THE TROF WED NIGHT...BUT STILL SHOULD BE ENUF LIFT/UPSLOPE
FOR DECENT CHANCE OF WIDESPREAD LIGHT SNOW.  AS ENERGY CLOSES OFF A
WEAK UPPER LOW BY THU MRNG OVER NW NM...SOME LINGERING SNOW SHOWERS
OVER THE REGION IN COLD NNW FLOW ALOFT.  ANOTHER BRIEF UPPER RIDGE
THEN CROSSES THE REGION FRI INTO FRI NIGHT...WHILE THE NEXT TROF
MOVES INTO THE NRN PLAINS.  MODELS START DISAGREEING WITH TIMING AND
STRENGTH OF THIS UPPER FEATURE...WITH GFS PERHAPS THE QUICKEST
MOVING IT IN.  NEW 12Z ECMWF ALSO DEVIATES FROM ITS 00Z RUN WITH THE
LINGERING COLD NNW FLOW INTO SUN.  WILL CONTINUE TO USE MAIN HPC
GUIDANCE FOR NOW IN LATER PERIODS UNTIL MODELS START AGREEING MORE.

AVIATION...MAINLY VFR CONDS EXPECTED THRU MONDAY THOUGH LOCAL MVFR
CONDS ESPECIALLY VCTY MTNS WITH SNOW SHOWERS.  STRONG AND GUSTY SFC
WINDS AROUND LAR RANGES LATER TONIGHT INTO MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM MIDNIGHT MONDAY TO 9 AM MONDAY FOR WYZ062-
     WYZ064-WYZ066.
     HIGH WIND WARNING UNTIL 9 AM MONDAY FOR WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
Hazardous weather outlook, Feb 10, 5:11 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MST SUN FEB 10 2008

WYZ059>070-120015-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
511 PM MST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL STRENGTHEN ACROSS ALL OF SOUTHEAST WYOMING
OVERNIGHT...WITH WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH COMMON
IN MOST LOCATIONS. HOWEVER...LOCATIONS ALONG THE LARAMIE
RANGE...NEAR ARLINGTON...AND IN SOUTHER PLATTE COUNTY CAN EXPECT
WINDS OF 40 TO 50 MPH WITH GUSTS IN EXCESS OF 60 MPH OVERNIGHT.
THEREFORE A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREAS IN
EFFECT THROUGH MID MORNING MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT SNOW WILL OCCUR OVER THE AREA MONDAY...AND AGAIN
WEDNESDAY NIGHT AND THURSDAY. GUSTY WINDS WILL ALSO OCCUR DURING
THESE TIMES...MAINLY CLOSE TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-120015-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
511 PM MST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT SNOW WILL OCCUR OVER THE AREA MONDAY...AND AGAIN
WEDNESDAY NIGHT AND THURSDAY. GUSTY WINDS WILL ALSO OCCUR DURING
THESE TIMES...MAINLY CLOSE TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Feb 10, 5:59 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MST SUN FEB 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HIGH SUST WINDS  BORDEAUX                41.95N 104.95W
02/10/2008  M43 MPH          PLATTE             WY   DEPT OF HIGHWAYS

&&

DDEAL
Special weather statement, Feb 10, 10:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 PM MST SUN FEB 10 2008

WYZ069-110800-
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
1055 PM MST SUN FEB 10 2008

...STRONG WINDS ALONG INTERSTATE 25 SOUTH OF CHEYENNE...

STRONG WEST WINDS HAVE DEVELOPED NEAR WYOMING HILL ALONG
INTERSTATE 25 SOUTH OF CHEYENNE. WEST WINDS OF 35 TO 45 MPH WITH
GUSTS TO NEAR 55 MPH CAN BE EXPECTED THROUGH EARLY MONDAY MORNING.
THESE DANGEROUS CROSSWINDS WILL BE PARTICULARLY DANGEROUS FOR HIGH
PROFILE VEHICLES...AS WELL AS EMPTY SEMI TRAILERS. WINDS ARE
ANTICIPATED TO BE LIGHTER MONDAY AFTERNOON...AND HIGH PROFILE
VEHICLE TRAVEL SHOULD BE DELAYED UNTIL THAT TIME. LESSER WINDS OF
25 TO 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED OVERNIGHT IN
CHEYENNE.

HAHN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills

When
February 10, 11:00 PM MST to 11:20 PM MST
Where
Cheyenne Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Wind gust of 66 mph recorded at the Cheyenne airport, with an unofficial gust of 67 mph along Interstate 25 near the Colorado border.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79258.